Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, please see our domestic violence webguide and/or relationships webguide, which can point you to expert advice and support.

Should I end this? Or wait it out?

(20 Posts)
ofthefirst Tue 08-Dec-15 21:43:07

I've NC for this as it could be identifying. For that reason I'm being deliberately vague about BF's situation.

After my EA marriage I was single for a couple of years, I did the Freedom Programme and other 'work' on myself.

I had some forgettable dates then I met BF in May 14.
Things were great from the outset then in May of this year BF had some devastating news which sent him into a spin, usually a calm person these events caused anxiety in him that was off the scale.

BF's GP prescribed him antidepressants in August, I can't remember the name of them together with Zopiclone.

The events that happened in his life mean that now instead of spending lots of evenings and weekends together as we used to I only see him about 1 weekend in 3.
He is spending time sorting out these other things, that is the right thing to do and I'm fine with it.

The thing is that since he's started taking the antidepressants he isn't the same person, that's to be expected and that's ok but whereas he used to be kind now in the rare time I do spend with him he makes jibes at me and he can be vicious and downright nasty.

Having lived through an EA marriage this really does push my buttons, after a weekend with him the nasty things he has said stay with me.

I think the antidepressants make him verbally clumsy, there's no filter on the things he says but there are other instances I can't excuse as easily.

I know this situation will pass and that he won't be taking the antidepressants forever but it's going to be difficult to forgive and forget some of the things he's said.

Before all of this we were talking about moving in together, things were serious.

On MN it's often said 'when someone tells you who they are listen' but how much does that apply to someone who is taking medication?

I've tried to be factual in this post but I'm beating myself up about this. I'm not sure I can be with him anymore but I am also aware of what a heartless cow I probably sound but I'm really not. I wish I could make everything alright for him.

PassiveAgressiveQueen Tue 08-Dec-15 21:45:36

My OH has been on anxiety pills for ten years, don't presume it will be quick, get out now

DrGoogleWillSeeYouNow Tue 08-Dec-15 21:45:52

So you had one good year with him before he revealed that he's actually a vicious and nasty shit?

Don't waste another year.

cantmakeme Tue 08-Dec-15 21:47:16

You don't have to stay with someone to make things better for them. And is it really the medication that's the problem, do you think? Perhaps before he was on best behaviour as a new partner?

AnyFucker Tue 08-Dec-15 21:49:24

Anti depressants don't make you talk to your partner like a piece of shit

ofthefirst Tue 08-Dec-15 21:58:11

Thank you for your replies and not telling me how vile I am for considering leaving someone who is in crisis flowers

The bad thing happened in May 15, he was given diazepam to begin with and although he was in a state he was his usual pleasant self. It was when he started the antidepressants in August that he changed, it's not just unpleasantness, he's become a risk taker too and he never was before.

We'd spent a lot of time together in the year before the event including holidays, most evenings, weekends. He could have been lulling me into a false sense of security and on his best behaviour but I've been over everything time and again and there were no signs at all. He really is like a different person.

AnyFucker Tue 08-Dec-15 22:03:01

Would you have considered a relationship with this person ?

You don't owe a boyfriend of only a year anything. Certainly not enough to tolerate treatment like this with no guaranteed end in sight.

ofthefirst Tue 08-Dec-15 22:05:20

No AF you are right --as always--smile, I wouldn't have tolerated this at all.

ofthefirst Tue 08-Dec-15 22:05:42

argh strike through fail.

AnyFucker Tue 08-Dec-15 22:07:29

Then don't tolerate it now. Have you learned any lessons from your EA marriage/Freedom Prog at all ?

TwoSmellyDogs Tue 08-Dec-15 22:11:14

Do you know what medication he is taking and whether it has known side effects? I only ask because after just 2 days on gabapentin I turned from a mild mannered slightly scatty menopausal ball of forgetfulness into a full blown psychopathic wannabe serial killer! It was scary. I was terrified. I didn't really believe that shit before but I certainly do now!

Jan45 Wed 09-Dec-15 10:36:43

No way does anti depressants turns you into a nasty childish point scoring arsehole - this is who he is OP, you've hardly been with this man and owe him nothing.

By accepting his derogatory remarks towards you, you are allowing him to be verbally abusive and using the `pills` as an excuse.

Tell him to get lost, he's a big boy, he's big enough to try and bring you down, then he's big enough to accept the words - it's over.

LilaTheTiger Wed 09-Dec-15 10:40:15

it's going to be difficult to forgive and forget some of the things he's said

Don't. Why on earth should you.

Value yourself more than this! You could be out there finding someone really nice!

But the bullet and bin him OP, you're hardly likely to regret it flowers

MatrixReloaded Wed 09-Dec-15 13:12:58

It sounds like you've blamed his behaviour on the crisis and his medication. He's abusive and there is no justification for it.

mix56 Wed 09-Dec-15 13:26:14

Time to tell him you don't like him the way he is now, so if he wants to try to sort this out, he should firstly try to change his medication.
See what he does.... if its nothing, no point in wasting any more of your time.

ofthefirst Wed 09-Dec-15 17:02:13

I can't remember the name of the meds twosmelly I think it begins with an L and I do know that one of the side effects is suicidal thoughts, which he was having before he took the antidepressants and they did get worse for the first two weeks.

But yes twosmelly it was as you have described, before the drugs he was distraught with anxiety, since them he's become horrible. His friends have said in confidence that he's become the same with them too and they are worried about him.

I will tell him to change his medication mix56 and see what happens.

I do take on board all the LTBs so I am considering that seriously too.

LilaTheTiger Wed 09-Dec-15 17:12:23

This is a fab read that I've been raving about since I read it this morning.

Hope it helps

Norest Wed 09-Dec-15 17:31:16

Anti-Depressants, as others have said, do not cause a person to become verbally nasty.

I know / have known a few people on different types of meds for anxiety, depression, bipolar etc etc. Guess what? the cunts acted like cunts whether on meds or not and the lovely ones acted like lovely ones whether on meds or not. Sure sometimes there were physical effects, sleep issues..all sorts of things with meds can make a person worn out or a bit grumpy or not feeling at their best...but only the abusive assholes behaved like abusive assholes, and the others..well they did not.

And in addition the abusive ones blamed both their mental health 'issues' and their meds for making them that way.

Weirdly the non-abusive ones did not.

you know all of this though..you know it can take time for the person underneath to be revealed, months or even longer. You know it is not right for a person to use excuses such as medication, or hell even a crisis to behave like a nasty abusive ass.

ILiveAtTheBeach Wed 09-Dec-15 18:29:46

Get out asap. So you see him for 2 days out of every 21, and in that time he's a dickhead. The rest of the time, you're alone. Eh? For Real? Just leave him, which is super easy as you're not even really together.

Orangeanddemons Wed 09-Dec-15 18:35:17

I've been on loads of anti depressants, and actually some did cause me to be nasty/bad tempered, and I'm not normally like that. Sertraline, amitriptyline both made me really grumpy.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now